Annals of Global Analysis and Geometry

, Volume 48, Issue 4, pp 305–330 | Cite as

Killing vector fields of constant length on compact homogeneous Riemannian manifolds

  • Yuriĭ Gennadievich NikonorovEmail author


In this paper, we present some structural results on the Lie algebras of transitive isometry groups of a general compact homogenous Riemannian manifold with nontrivial Killing vector fields of constant length.


Clifford–Wolf homogeneous spaces Geodesic orbit spaces Homogeneous spaces Hermitian symmetric spaces Homogeneous Riemannian manifolds Killing vector fields of constant length 

Mathematics Subject Classification

Primary 53C30 Secondary 53C20 53C25 53C35 



The author extends gratitude to Professor V. N. Berestovskii for interesting and helpful discussions concerning this project and to the anonymous referee for helpful comments and suggestions that improved the presentation of this paper.


  1. 1.
    Alekseevsky, D.V., Arvanitoyeorgos, A.: Riemannian flag manifolds with homogeneous geodesics. Trans. Am. Math. Soc. 359(2007), 3769–3789 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Alekseevsky, D.V., Nikonorov, Yu.G.: Compact Riemannian manifolds with homogeneous geodesics. SIGMA Symmetry Integr. Geom. Methods Appl. 5, 093, 16 (2009). Accessed 14 Apr 2014
  3. 3.
    Belgun, F., Moroianu, A., Semmelmann, U.: Symmetries of contact metric manifolds. Geom. Dedicata 101, 203–216 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Besse, A.L.: Einstein Manifolds. Springer, Berlin (1987)zbMATHCrossRefGoogle Scholar
  5. 5.
    Berestovskii, V.N., Nikonorov, Yu.G.: Killing vector fields of constant length on Riemannian manifolds. Sib. Math. J. 49(3), 395–407 (2008)Google Scholar
  6. 6.
    Berestovskii, V.N., Nikonorov, Yu.G.: Killing vector fields of constant length on locally symmetric Riemannian manifolds. Transform. Groups 13(1), 25–45 (2008)Google Scholar
  7. 7.
    Berestovskii, V.N., Nikonorov, Yu.G.: Regular and quasiregular isometric flows on Riemannian manifolds. Matem. tr. 10(2), 3–18 (2007) (Russian). [English translation. In: Sib. Adv. Math. 18(3), 153–162 (2008)]Google Scholar
  8. 8.
    Berestovskii, V.N., Nikonorov, Yu.G.: Clifford–Wolf homogeneous Riemannian manifolds. J. Differ. Geom. 82(3), 467–500 (2009)Google Scholar
  9. 9.
    Berestovskii, V.N., Nikonorov, Yu.G.: Riemannian Manifolds and Homogeneous Geodesics. South Mathematical Institute of VSC RAS, Vladikavkaz (2012) (Russian). Accessed 14 Apr 2014
  10. 10.
    Berestovskii, V.N., Nikonorov, Yu.G.: Generalized normal homogeneous Riemannian metrics on spheres and projective spaces. Ann. Glob. Anal. Geom. 45(3), 167–196 (2014)Google Scholar
  11. 11.
    Bourbaki, N.: Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitres IV, V et VI: Groupes de Coxeter et systèmes de Tits. Groupes engendrés par des réflexions. Systèmes de racines. Hermann & Cie, Paris (1968)Google Scholar
  12. 12.
    Bourbaki, N.: Éléments de mathématique. Groupes et algèbres de Lie, Chapitre 9: Groupes de Lie réels compacts. Masson, Paris (1982)Google Scholar
  13. 13.
    Deng, S., Xu, M.: Clifford–Wolf homogeneous Randers spaces. J. Lie Theory 23(3), 837–845 (2013)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Deng, S., Xu, M.: Clifford–Wolf translations of homogeneous Randers spheres. Isr. J. Math. 199(2), 507–525 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Deng, S., Xu, M.: Clifford–Wolf translations of left invariant Randers metrics on compact Lie groups. Q. J. Math. 65(1), 133–148 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Freudenthal, H.: Clifford–Wolf-Isometrien symmetrischer Raume. Math. Ann. 150, 136–149 (1963). (German)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Helgason, S.: Differential Geometry, Lie Groups, and Symmetric Spaces. Academic Press, New York (1978)zbMATHGoogle Scholar
  18. 18.
    Kobayashi, S., Nomizu, K.: Foundations of Differential Geometry, vol. I. A Wiley-Interscience Publication, New York (1963). [Vol. II, A Wiley-Interscience Publication, New York (1969)]Google Scholar
  19. 19.
    Kostant, B.: On holonomy and homogeneous spaces. Nagoya Math. J. 12, 31–54 (1957)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Kowalski, O., Vanhecke, L.: Riemannian manifolds with homogeneous geodesics. Boll. Un. Mat. Ital. B (7) 5(1), 189–246 (1991)Google Scholar
  21. 21.
    Ledger, A.J., Obata, M.: Affine and Riemannian s-manifolds. J. Differ. Geom. 2(4), 451–459 (1968)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Nikonorov, Yu.G.: Invariant Einstein metrics on the Ledger–Obata spaces. Algebra i analiz. 14(3), 169–185 (2002) (Russian). [English translation. In: St. Petersburg Math. J. 14(3), 487–497 (2003)]Google Scholar
  23. 23.
    Nikonorov, Yu.G.: Geodesic orbit manifolds and Killing fields of constant length. Hiroshima Math. J. 43(1), 129–137 (2013)Google Scholar
  24. 24.
    Onishchik, A.L.: Topology of Transitive Transformation Groups. Johann Ambrosius Barth, Leipzig (1994)zbMATHGoogle Scholar
  25. 25.
    Ozols, V.: Clifford translations of symmetric spaces. Proc. Am. Math. Soc. 44, 169–175 (1974)zbMATHMathSciNetCrossRefGoogle Scholar
  26. 26.
    Samelson, H.: Notes on Lie Algebras, 2nd edn. Springer, New York (1990)zbMATHCrossRefGoogle Scholar
  27. 27.
    Tamaru, H.: Riemannin g. o. spaces fibered over irreducible symmetric spaces. Osaka J. Math. 15, 55–67 (1998)zbMATHMathSciNetGoogle Scholar
  28. 28.
    Wang, M., Ziller, W.: Existence and non-existence of homogeneous Einstein metrics. Invent. Math. 84, 177–194 (1986)zbMATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Wolf, J.A.: Vincent’s conjecture on Clifford translations of the sphere. Comment. Math. Helv. 36, 33–41 (1961)zbMATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Wolf, J.A.: Locally symmetric homogeneous spaces. Comment. Math. Helv. 37, 65–101 (1962/1963)Google Scholar
  31. 31.
    Wolf, J.A.: On the classification of Hermitian symmetric spaces. J. Math. Mech. 13, 489–495 (1964)zbMATHMathSciNetGoogle Scholar
  32. 32.
    Wolf, J.A.: Spaces of Constant Curvature, 6th edn. AMS Chelsea Publishing, Providence (2011)zbMATHGoogle Scholar
  33. 33.
    Wolf, J.A., Podestà, F., Xu, M.: Toward a classification of Killing vector fields of constant length on pseudo-Riemannian normal homogeneous spaces. arXiv:1503.08267. (Preprint)
  34. 34.
    Xu, M., Wolf, J.A.: Killing vector fields of constant length on Riemannian normal homogeneous spaces. arXiv:1412.3177. (Preprint)

Copyright information

© Springer Science+Business Media Dordrecht 2015

Authors and Affiliations

  1. 1.South Mathematical Institute of VSC RASVladikavkazRussia

Personalised recommendations